Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 21, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 4, 2019, 3:08 PM EDT for Berkeley County, Charleston County, Dorchester County, South Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2019, 3:08 PM EDT (19:08 UTC)
- Expired
- May 4, 2019, 3:59 PM EDT
- In force
- 51 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Berkeley County, SC, Charleston County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 84 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 456 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
883
WUUS52 KCHS 041908
SVRCHS
SCC015-019-035-042015-
/O.NEW.KCHS.SV.W.0021.190504T1908Z-190504T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
308 PM EDT Sat May 4 2019
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Charleston County in southeastern South Carolina...
Berkeley County in southeastern South Carolina...
Dorchester County in southeastern South Carolina...
* Until 415 PM EDT.
* At 308 PM EDT, a severe thunderstorm was located over Slands
Bridge, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
North Charleston, Summerville, Goose Creek, Hanahan, Middleton
Place, Slands Bridge, Ladson and Givhans Ferry State Park.
This warning includes I-26 between mile markers 189 and 208.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3300 7996 3288 8017 3285 8037 3303 8039
3304 8039 3305 8040 3308 8040 3321 8021
TIME...MOT...LOC 1908Z 223DEG 13KT 3297 8028
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
041
WWUS52 KCHS 041944
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
344 PM EDT Sat May 4 2019
SCC019-035-041953-
/O.CAN.KCHS.SV.W.0021.000000T0000Z-190504T2015Z/
Charleston SC-Dorchester SC-
344 PM EDT Sat May 4 2019
...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON AND DORCHESTER
COUNTIES IS CANCELLED...
The immediate risk for severe weather has ended.
LAT...LON 3306 8003 3301 8010 3303 8017 3314 8031
3321 8021
TIME...MOT...LOC 1943Z 216DEG 19KT 3311 8011
$$
SCC015-042015-
/O.CON.KCHS.SV.W.0021.000000T0000Z-190504T2015Z/
Berkeley SC-
344 PM EDT Sat May 4 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR BERKELEY COUNTY...
At 343 PM EDT, a severe thunderstorm was located 7 miles northeast of
Summerville, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Summerville, Goose Creek, Ladson, Sangaree and College Park.
This warning includes I-26 between mile markers 190 and 202.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3306 8003 3301 8010 3303 8017 3314 8031
3321 8021
TIME...MOT...LOC 1943Z 216DEG 19KT 3311 8011
HAIL...1.00IN
WIND...60MPH
$$214
WWUS52 KCHS 041959
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
359 PM EDT Sat May 4 2019
SCC015-042009-
/O.CAN.KCHS.SV.W.0021.000000T0000Z-190504T2015Z/
Berkeley SC-
359 PM EDT Sat May 4 2019
...THE SEVERE THUNDERSTORM WARNING FOR BERKELEY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and have exited the warned area. Therefore the warning has
been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.
LAT...LON 3306 8003 3301 8010 3303 8017 3314 8031
3321 8021
TIME...MOT...LOC 1955Z 223DEG 13KT 3315 8006
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:05 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 4, 2:05 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Charleston SC 205 PM EDT Sat May 4 2019 .SYNOPSIS... Low pressure will advance toward the Southeast today into Sunday, before a cold front pushes through the area Sunday night. Drier high pressure with then prevail into the middle of next week. Unsettled weather could then return by the end of the week as another storm system approaches. && .NEAR TERM /THROUGH TONIGHT/... This Afternoon: Deep moisture will continue to advect over the Southeast United States as a broad mid/upper lvl trough of low pressure advances over the Mississippi River Valley with a south extending cold front shifting across the Deep South. South/southwest winds well ahead of this system will help draw moisture from the Gulf of Mexico into the area by mid afternoon, setting up at least chances of showers/thunderstorms across areas away from the coast. Scattered showers and thunderstorms have already developed across inland areas of Southeast Georgia and Southeast South Carolina, mainly along and west of the I-95 corridor. Coverage should gradually peak mid to late afternoon and track northeast across the area, with perhaps even numerous showers/thunderstorms inland where latest mesoanalysis indicates SBCAPE around 3000 J/kg, DCAPE between 800-1000 J/kg and PWATs approaching 1.6-1.7 inches. A seabreeze circulation should keep much of the convection away from the immediate coast. Pulse type convection should remain sub-severe over the next hour or two, but could gradually become stronger clusters during peak diurnal heating. Although wind fields are not particularly impressive, we can not rule out a few stronger or perhaps an isolated severe thunderstorm well inland where greatest instability/moisture coincides with initial forcing associated with a h5 shortwave arriving from the west. Damaging wind gusts appear to be the main threat should a strong and/or severe thunderstorm occur. Brief moderate/heavy rainfall is also possible given PWATs around 1.75 inches later in the day. High temps will be warm, reaching the mid/upper 80s away from the coast. Tonight: Some uncertainty exists in how worked over the environment will become by this evening. However, light and steady return flow could maintain weak instability through much of the night. A few to scattered showers and thunderstorms will remain in the forecast overnight. Latest CAMs also indicate a cluster of remnant showers and isolated thunderstorms arriving after 09Z. Low temps will remain mild, only dipping into the upper 60s inland to lower 70s along the coast. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... Moderate to high confidence this period. A cold front approaching from the west Sunday will likely produce numerous showers and thunderstorms and with sufficient instability and deep layer (0-6 km) shear of 30-35 kt in place there could be a few severe storms with damaging winds. The front will push through Sunday night with high pressure building in Monday and Tuesday, although not expecting much of an airmass changes. Thus, a few showers and storms will remain possible at times in the onshore flow. Temperatures will stay well above normal through the period. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... Moderate confidence this period. Mainly dry high pressure should prevail through Tuesday night with greater forecast uncertainty thereafter as models differ with respect to the timing of another approaching cold front and upper shortwave energy. For now we kept rain chances minimal but will likely need to be raised at some point once confidence increases. Temperatures will stay above normal through the period. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Scattered to potentially numerous showers and thunderstorms are anticipated this afternoon into early evening, some of which will likely impact the CHS and SAV terminals starting between 18-19Z and persisting until 22-23z. MVFR cigs/vsbys are possible during showers or thunderstorms with potentially IFR vsbys during heavy bouts of rain. Wind gusts around 20 kt are also possible. VCSH could linger around the terminals into early tonight and latest guidance indicates another round of showers/thunderstorms potentially passing through the area late tonight. However, confidence remains too low to include late showers/thunderstorms in the 18Z TAF issuance. Gusty southwest winds are expected to develop at both terminals late morning Sunday, with gusts up to around 20 kt by 18Z Sunday. Showers and thunderstorms will also be possible by early Sunday afternoon, which could need to be included in future TAF issuances. Extended Aviation Outlook: Flight restrictions likely at times Sunday due to showers/thunderstorms ahead of a cold front. Mainly VFR thereafter until a better chance of showers/storms returns, possibly as early as Wednesday. && .MARINE... This Afternoon and Tonight: A broad area of low pressure will track from the southern Mississippi River Valley this afternoon to the southern Appalachians by this evening. The low is anticipated to further organize and gradually deepen over Virgina tonight. The pattern will will support conditions that remain below Small Craft Advisory levels across coastal waters. In general, southwest winds will gust up to 15-20 kt today and tonight, highest across northern South Carolina waters. Seas will range between 2-4 ft, highest across northern South Carolina waters and offshore Georgia waters. Sunday through Thursday: Breezy southwest winds will prevail ahead of an approaching cold front which will push through Sunday night. Not expecting Small Craft Advisories at this point however. Onshore winds will prevail through mid week with wind/sea conditions likely staying below Advisory levels. Rip Currents: A Moderate Risk of Rip Currents continues through today. && .CLIMATE... Record high min temps for May 4: KCHS: 70/1990 KCXM: 73/last set in 1990 KSAV: 70/last set in 1984 Record high min temps for May 5: KCHS: 70/last set in 1996 KCXM: 73/last set in 2012 KSAV: 70/last set in 2012 && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...DPB SHORT TERM...RJB LONG TERM...RJB AVIATION...DPB/RJB MARINE...DPB/RJB CLIMATE...
Hazardous weather outlook, May 4, 3:02 PM EDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 302 PM EDT Sat May 4 2019 GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052- 051915- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 302 PM EDT Sat May 4 2019 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe Thunderstorms: A weak cold front will approach the area from the west on Sunday and scattered to numerous thunderstorms are expected to move across southeast South Carolina and southeast Georgia. A few of these thunderstorms could become severe, and the primary threat will be damaging wind gusts. The main time period for severe thunderstorms will be the afternoon hours. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-SCZ048>051-051915- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 302 PM EDT Sat May 4 2019 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. Severe Thunderstorms: A weak cold front will approach the area from the west on Sunday and scattered to numerous thunderstorms are expected to move across southeast South Carolina and southeast Georgia. A few of these thunderstorms could become severe, and the primary threat will be damaging wind gusts. The main time period for severe thunderstorms will be the afternoon hours. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-051915- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 302 PM EDT Sat May 4 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe Thunderstorms: A weak cold front will approach the Atlantic coastal waters from the west on Sunday and scattered to numerous thunderstorms are expected to approach the coast. A few of these thunderstorms could become strong enough to produce strong wind gusts along the coast and the adjacent coastal waters. The main time period for strong wind gusts will be the late afternoon through the early evening. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, May 4, 1:11 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Charleston SC
111 PM EDT Sat May 4 2019
GAZ114-115-041745-
Evans-Tattnall-
111 PM EDT Sat May 4 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS AND TATTNALL
COUNTIES...
At 110 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Manassas to 6
miles southwest of Gordonia Altamaha State Park, and moving northeast
at 10 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Reidsville, Claxton, Hagan, Collins, Bellville, Manassas and Gordonia
Altamaha State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3210 8220 3227 8206 3228 8203 3227 8197
3228 8191 3223 8181 3199 8199 3201 8222
TIME...MOT...LOC 1710Z 243DEG 9KT 3220 8204 3201 8221Special weather statement, May 4, 1:36 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Charleston SC
136 PM EDT Sat May 4 2019
GAZ101-SCZ047-048-051-041800-
Effingham-Inland Jasper-Coastal Jasper-Beaufort-
136 PM EDT Sat May 4 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...BEAUFORT
AND JASPER COUNTIES...
At 136 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Tarboro to near
Monteith, and moving northeast at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Ridgeland, Jasper, Rincon, Hardeeville, Purysburgh, Grahamville,
Ebenezer and Tillman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3265 8098 3233 8091 3232 8091 3232 8090
3230 8090 3229 8092 3223 8117 3224 8119
3223 8120 3256 8124
TIME...MOT...LOC 1736Z 230DEG 14KT 3253 8119 3224 8118Special weather statement, May 4, 1:50 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Charleston SC
150 PM EDT Sat May 4 2019
SCZ047-048-051-041815-
Inland Jasper-Coastal Jasper-Beaufort-
150 PM EDT Sat May 4 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...
At 149 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Tillman to
Hardeeville, and moving east at 20 mph. Another strong thunderstorm
was located near Pritchardville.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Bluffton, Beaufort, Port Royal, Ridgeland, Clarendon, Jasper,
Hardeeville and Grahamville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3267 8095 3265 8096 3264 8093 3262 8092
3262 8090 3233 8062 3218 8099 3225 8115
3229 8112 3234 8113 3235 8114 3235 8116
3240 8118 3256 8121
TIME...MOT...LOC 1749Z 256DEG 17KT 3251 8109 3229 8110Special weather statement, May 4, 2:19 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Charleston SC
219 PM EDT Sat May 4 2019
SCZ042-043-047>049-051-041900-
Coastal Colleton-Inland Jasper-Coastal Jasper-Hampton-Beaufort-Inland
Colleton-
219 PM EDT Sat May 4 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT...HAMPTON...
COLLETON AND JASPER COUNTIES...
At 218 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Hardeeville to
Gardens Corner, and moving north at 15 mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
excessive cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of these storms include...
Bluffton, Beaufort, Port Royal, Ridgeland, Yemassee, Clarendon,
Jasper and Hardeeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3239 8041 3218 8108 3257 8120 3290 8059
TIME...MOT...LOC 1818Z 200DEG 11KT 3229 8107 3260 8077Special weather statement, May 4, 2:36 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Charleston SC
236 PM EDT Sat May 4 2019
SCZ042-041900-
Hampton-
236 PM EDT Sat May 4 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON COUNTY...
At 236 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Estill, or 7 miles southwest of Lake Warren
State Park, moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Hampton, Lake Warren State Park, Varnville, Estill, Gifford, Luray,
Crocketville and Lena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3275 8101 3272 8106 3271 8134 3277 8134
3279 8133 3284 8126 3287 8127 3288 8127
3294 8104
TIME...MOT...LOC 1836Z 255DEG 13KT 3277 8128The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 1:36 PM EDT | Special Weather Statement | CHS | Jasper | 24 min |
| May 4, 1:50 PM EDT | Special Weather Statement | CHS | Beaufort, Jasper | 25 min |
| May 4, 2:19 PM EDT | Special Weather Statement | CHS | Beaufort, Colleton, Jasper | 41 min |
| May 4, 2:36 PM EDT | Special Weather Statement | CHS | Hampton | 24 min |
| May 4, 2:49 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester, Hampton | 56 min |
| May 4, 3:34 PM EDT | Special Weather Statement | CHS | Allendale | 26 min |
| May 4, 4:02 PM EDT | Special Weather Statement | CHS | Allendale | 28 min |
| May 4, 4:51 PM EDT | Tornado Warning | CHS | Beaufort, Jasper | 29 min |
| May 4, 5:09 PM EDT | Special Marine Warning | CHS | 25 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.